Inventiones mathematicae

, Volume 117, Issue 1, pp 27–56 | Cite as

On the period matrix of a Riemann surface of large genus (with an Appendix by J.H. Conway and N.J.A. Sloane)

  • P. Buser
  • P. Sarnak
Article

Summary

Riemann showed that a period matrix of a compact Riemann surface of genusg≧1 satisfies certain relations. We give a further simple combinatorial property, related to the length of the shortest non-zero lattice vector, satisfied by such a period matrix, see (1.13). In particular, it is shown that for large genus the entire locus of Jacobians lies in a very small neighborhood of the boundary of the space of principally polarized abelian varieties.

We apply this to the problem of congruence subgroups of arithmetic lattices in SL2(ℝ). We show that, with the exception of a finite number of arithmetic lattices in SL2(ℝ), every such lattice has a subgroup of index at most 2 which is noncongruence. A notable exception is the modular groupSL2(ℤ).

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [B-W] Barnes, E.S., Wall, G.E.: Some extreme forms defined in terms of abelian groups. J. Aust. Math. Soc.1, 47–63 (1959)Google Scholar
  2. [B-M-S] Bass, H., Milnor, J., Serre, J.P.: Solutions of the congruence subgroup problem for SL(n) (n≧3) and Sp(2n) (n≧2). Publ. Math., Inst. Hautes Étud. Sci.33, 59–137 (1967)Google Scholar
  3. [Be] Beardon, A.F.: The Geometry of discrete groups. (Grad. Texts Math., vol. 91) Berlin Heidelberg New York: Springer 1983Google Scholar
  4. [Bol] Bolza, O.: On binary sextics with linear transformations into themselves. Am. J. Math.10, 47–70 (1888)Google Scholar
  5. [Bo] Borel, A.: Commensurability classes and volumes of hyperbolic 3-manifolds. Ann. Sc. Norm. Super. Pisa, IV. Ser.8, 1–33 (1981)Google Scholar
  6. [Bu] Buser, P.: Geometry and spectra of compact Riemann surfaces. Boston Basel Stuttgart: Birkhäuser 1992Google Scholar
  7. [Ch] Cheeger, J.: A lower bound for the smallest eigenvalue of the Laplacian. In: Gunning, R. (ed.) Problems in analysis, pp. 195–199. Princeton: Princeton University Press 1970Google Scholar
  8. [C-S] Conway, J.H. Sloane, N.J.A.: Sphere packings, lattices and groups. (Grundlehren Math. Wiss., vol. 290) Berlin Heidelberg New York, 1988Google Scholar
  9. [E] Epstein, D.B.A.: Curves on 2-manifolds and isotopies. Acta Math.115, 83–107 (1966)Google Scholar
  10. [F] Farkas, H.: Schottky-Jung theory. In: Ehrenpreis, L., Gunning, R.C. (eds.), Theta functions, Bowdoin 1987. (Proc. Symp. Pure Math., vol. 49, 459–483) Providence, RI: Am. Math. Soc. 1989Google Scholar
  11. [F-K] Farkas, H., Kra, I.: Riemann surfaces. Berlin Heidelberg New York: Springer 1980Google Scholar
  12. [F-L-P] Fathi, A., Laudenbach, F., Poénaru, V.: Travaux de Thurston sur les surfaces. Seminaire Orsay. Astérisque66–67 (1979)Google Scholar
  13. [Fay] Fay, J.D.: Theta functions on Riemann surfaces. (Lect. Notes Math., vol. 352) Berlin Heidelberg New York: Springer 1973Google Scholar
  14. [G-G-PS] Gel'fand, I.M., Graev, M.I., Pyatetskii-Shapiro, I.I.: Representation theory and automorphic functions. (Generalized functions, vol. 6) Philadelphia London Toronto: Saunders 1969Google Scholar
  15. [Gro] Gromov, M.: Systoles and intersystolic inequalities. (Preprint 1993)Google Scholar
  16. [Gr] Gross, B.H.: Group representations and lattices. J. Am. Math. Soc.3, no. 4, 929–960 (1990)Google Scholar
  17. [Gru-Le] Gruber, P.M., Lekkerkerker, C.G.: Geometry of numbers, Amsterdam: North Holland 1987Google Scholar
  18. [Gu] Gunning, R.C.: Some curves in abelian varieties. Invent. Math.66, 377–389 (1982)Google Scholar
  19. [I] Igusa, J.: On the irreducibility of Schottky's divisor. J. Fac. Sci. Tokyo28, 531–544 (1982)Google Scholar
  20. [K-L] Kabatiansky, G., Levenshtein, V.: Bounds for packings of a sphere in space. Prob. Peradachi Inf.14, no. 1 (1978)Google Scholar
  21. [L] Lang, S.: Introduction to algebraic and abelian functions. (Grad. Texts Math., vol. 89) Berlin Heidelberg New York: Springer 1982Google Scholar
  22. [L-L-L] Lenstra, A.K., Lenstra, H.W. Jr., Lovász, L.: Factoring polynomials with rational coefficients. Math. Ann.261, 515–534 (1982)Google Scholar
  23. [Ma] Mazur, B.: Arithmetic on curves. Bull. Am. Math. Soc.14, 207–259 (1986)Google Scholar
  24. [M] Mumford, D.: Curves and their Jacobians. Ann Arbor. University of Michigan Press 1976Google Scholar
  25. [Ra] Raghunathan, M.S.: On the congruence subgroup problem. Publ. Math., Inst. Hautes Étud. Sci.46, 107–161 (1976)Google Scholar
  26. [R1] Randol, B.: Small eigenvalues of the Laplace operator on compact Riemann surfaces. Bull Am. Math. Soc.80, 996–1000 (1974)Google Scholar
  27. [R2] Randol, B.: Cylinders in Riemann surfaces. Coment. Math. Helv.54, 1–5 (1979)Google Scholar
  28. [Rn] Rankin, R.A.: The modular group and its subgroups. Madras: Ramanujan Inst. 1969Google Scholar
  29. [Sa] Sarnak, P.: Some applications of modular forms. (Cambridge Tracts Math., vol. 99) Cambridge: Cambridge University Press 1990Google Scholar
  30. [S-X] Sarnak, P., Xue, X.: Bounds for multiplicities of automorphic representations. Duke Math. J. 64 (no. 1), 207–227 (1991)Google Scholar
  31. [Se] Selberg, A.: On the estimation of Fourier coefficients of modular forms. In: Collected Works, pp. 506–520. Berlin Heidelberg New York: Springer 1988Google Scholar
  32. [Sh] Shiota, T.: Characterization of Jacobian varieties in terms of soliton equations. Invent. Math.83, 333–382 (1986)Google Scholar
  33. [Si] Siegel, C.L.: Symplectic geometry. Amer. J. Math.65, 1–86 (1943)Google Scholar
  34. [T] Thurston, W.: The geometry and topology of 3-manifolds. (Princeton University NotesGoogle Scholar
  35. [Va] Vaughan, R.C.: The Hardy Littlewood method. (Cambridge Tracts Math., vol. 80) Cambridge: Cambridge University Press 1981Google Scholar
  36. [Vi] Vignéras, M.F.: Quelques remarques sur la conjecture λ1≧1/4. In: Bertin, M.-J. (ed.) Sém. de théorie des nombres, Paris 1981–1982. (Prog. Math., vol. 38, pp. 321–343) Boston Basel Stuttgart: Birkhäuser 1983Google Scholar
  37. [Z] Zograf, P.: A spectral proof of Rademacher's conjecture for congruence subgroups of the modular group. J. Reine Angew. Math.414, 113–116 (1991)Google Scholar

Copyright information

© Springer-Verlag 1994

Authors and Affiliations

  • P. Buser
    • 1
  • P. Sarnak
    • 2
  1. 1.Department de MathématiquesÉcole Polytechnique Fédérale de LausanneLausanne-EcublensSwitzerland
  2. 2.Department of MathematicsPrinceton UniversityPrincetonUSA

Personalised recommendations